Florida, 2007

Lightning Strike in Florida, July 30, 2007

July 30, 2007 · NWS TAE · 1 event in 1 county or zone

Lightning spaked a house fire south of Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Lightning spaked a house fire south of Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 30, 8:45 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 8:45 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EDT MON JUL 30 2007

.DISCUSSION...11 UTC SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONT
ACROSS THE MID SOUTH FROM NEAR LITTLE ROCK OVER TO BIRMINGHAM AND
EAST-NORTHEASTWARD TO COLUMBIA AND THROUGH THE OUTER BANKS. A 1010
MB SURFACE LOW WAS ALSO NOTED NEAR PEACHTREE CITY. AREAS OF 1018 MB
HIGH PRESSURE WERE ANALYZED ACROSS THE GREAT LAKES. VAPOR IMAGERY
THIS MORNING IS SHOWING A SHORTWAVE MOVING THROUGH CENTRAL KENTUCKY
HEADING SOUTHEAST.

12 UTC UPPER AIR LAUNCH SHOWS QUITE A MOIST ATMOSPHERE WITH A PWAT
OF 2.22 INCHES. LAPSE RATES ABOVE 800 MB ARE RATHER UNIMPRESSIVE AND
GENERALLY 6DEG C/KM UP TO THE TROPOPAUSE. MODIFYING A SURFACE PARCEL
TO 92/69 ONLY YIELDS 1800 J/KG OF SBCAPE WITH AN LI OF -5...AND THIS
MAY BE GENEROUS. STORMS SHOULD BE MORE OF THE PULSE VARIETY TODAY
AND ONLY OFFER A POTENTIAL OF SMALL HAIL (DUE TO SKINNY CAPE IN THE
HAIL GROWTH ZONE)...ISOLATED WET MICROBURSTS AND VERY HEAVY RAIN.

WEST TO NORTHWEST FLOW IN THE 1000-700MB LAYER WILL FAVOR PINNING OF
THE SEA BREEZE FRONTS NEARER TO THE COAST. THE 30/06Z WORKSTATION
WRF ALSO FAVORS AN EARLIER INITIATION TIME OF AROUND 17Z TODAY OVER
THE LANDMASS. WITH EXPECTED BOUNDARY COLLISIONS AND THE PROXIMITY OF
THE SURFACE FRONT WE SHOULD SEE CONVECTION DEVELOP AND SPREAD
THROUGHOUT THE REST OF THE CWA.

CURRENT POP FORECAST LOOKS PRETTY GOOD WITH THE NE TO SW GRADIENT.
GIVEN THAT THE GUIDANCE REMAINS IN THE 60 TO 70 PERCENT RANGE...IM
NOT WILLING TO GO HIGHER (OR LOWER) THAN WHAT IS SHOWN CURRENTLY
ANYWAY. WILL MAKE SOME MINOR TWEAKS TO OTHER FORECAST PARAMETERS.
UPDATED PRODUCTS OUT SHORTLY. HAVE A GREAT DAY

&&

.AVIATION...VFR WILL PREVAIL. HOWEVER...EXPECT MVFR-IFR VSBYS AND
MVFR CIGS IN SCATTERED TO NUMEROUS CONVECTION DURING THE AFTERNOON
AND EARLY EVENING.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN LOW...EXCEPT IN VICINITY OF THUNDERSTORMS
THROUGH THE PERIOD.

&&

.FIRE WEATHER...
WITH HIGH PRECIPITABLE WATER VALUES AND EXPECTED CONVECTION
TODAY...RELATIVE HUMIDITY VALUES SHOULD REMAIN WELL ABOVE CRITICAL
LEVELS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

AVIATION...BARRY
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Jul 30, 3:41 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 AM EDT MON JUL 30 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-310845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
441 AM EDT MON JUL 30 2007 /341 AM CDT MON JUL 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. CONDITIONS ARE
NOT FAVORABLE FOR WIDESPREAD SEVERE WEATHER...BUT A FEW STORMS
COULD BRIEFLY PRODUCE STRONG WIND GUSTS AND VERY HEAVY RAIN. OF
COURSE ALL THUNDERSTORMS POSE A THREAT TO LIFE AND PROPERTY
BECAUSE OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MID WEEK...BUT CONDITIONS DO NOT APPEAR FAVORABLE FOR
WIDESPREAD SEVERE WEATHER. RAIN CHANCES WILL DECREASE BY NEXT
WEEKEND AS A HIGH PRESSURE RIDGE BUILDS OVER THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jul 30, 12:34 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM EDT MON JUL 30 2007

FLZ026-301815-
LIBERTY-
134 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LIBERTY COUNTY...

* UNTIL 215 PM EDT

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF BLOUNTSTOWN...MOVING SOUTHEAST AT
10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Jul 30, 1:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT MON JUL 30 2007

FLZ017-301900-
LEON-
215 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN LEON
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 300 PM EDT

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TALLAHASSEE...MOVING SOUTHEAST AT
10 MPH.

PEA SIZE HAIL...AND WINDS TO AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

STAY INDOORS UNTIL THIS STORM HAS PASSED.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 1:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT MON JUL 30 2007

FLZ017-301900-
LEON-
215 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT REMAINS IN EFFECT FOR LEON COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 300 PM EDT

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONG THUNDERSTORM WAS NOW LOCATED ABOUT 5 MILES SOUTH OF
TALLAHASSEE...THIS STORMS WAS NOW NEARLY STATIONARY.

PEA SIZE HAIL...AND WINDS TO AROUND 35 MPH ARE STILL POSSIBLE WITH
THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RADAR ALSO SHOWED AN ADDITIONAL STRONG THUNDERSTORM PRODUCING
FREQUENT LIGHTNING DEVELOPING OVER FAR NORTHEASTERN LEON COUNTY
MOVING SOUTHEAST AT AROUND 10 MPH.

STAY INDOORS UNTIL THESE STORMS HAVE PASSED.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 1:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT MON JUL 30 2007

FLZ027-301915-
WAKULLA-
220 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WAKULLA COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 315 PM EDT

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CRAWFORDVILLE...MOVING EAST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  CRAWFORDVILLE BY 255 PM EDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

AN ADDITIONAL STRONG THUNDERSTORM PRODUCING FREQUENT LIGHTNING WAS
LOCATED 10 MILES SOUTHEAST OF TALLAHASSEE MOVING SOUTHEAST AT AROUND
10 MPH. THIS STORM WILL LIKELY EFFECT PORTIONS OF NORTHEASTERN
WAKULLA COUNTY AFTER 330 PM EDT.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 1:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT MON JUL 30 2007

FLZ018-301930-
JEFFERSON-
242 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN JEFFERSON
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 330 PM EDT

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MONTICELLO...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  MONTICELLO BY 310 PM EDT.

SMALL HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 1:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT MON JUL 30 2007

GAZ143-301915-
MILLER-
249 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MILLER COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 315 PM EDT

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF DONALSONVILLE...MOVING SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Leon

When
July 30, 2:05 PM EST
Where
Leon County, 5.25 mi SSW of Tallahassee
Property damage
$170,000
Reported by
Newspaper
Coordinates
30.380, -84.314

Lightning caused a house blaze. The structure was totally destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43730.